Doptelet anyone?

Hello again,
My other half has now embarked on round two of the chemotherapy drug Azacitidine to treat his Chronic myelomonocytic leukaemia (CMML). his platelet count just before his first day was 11. Yet again he has reacted quite badly to the platelet transfusion they gave him and rather than keep giving him platelets, they have prescribed Doptelet, but the list of side-effects are very offputting has anybody been prescribed this drug and how did you get on with it?

Having read some information on the Internet regarding this drug, it is usually only given to people with chronic liver disease as a short course prior to them undergoing procedures, and also it has the very scary possibility that it could actually make his Chronic myelomonocytic leukaemia (CMML) worse.

He has come away from the hospital yesterday with a packet of tablets to take but does not want to do so, and I can see where he’s coming from regarding the side effects, particularly as the haematologist did say to him that one of the more serious side effects is it can actually cause heart attack! But as usual He has not focused on what to me is the serious possibility that it could make Chronic myelomonocytic leukaemia (CMML) worse which the haematologist must have told him during their last meeting and he has only focused on the heart attack issue.

I have tried to make him see that whenever a doctor prescribes serious medication they will always tell you the most dreadful side effects as will the leaflet enclosed in the box, I have given up Reading these as all they will do is put me off taking the medication! and I think this is what is happening to him. difference being the medication I have been put on has either been for a short period of time or has not been for anything more sinister than high blood pressure or the drug itself was not that unusual, statins for example, but the idea that it could make his Chronic myelomonocytic leukaemia (CMML) worse is terrifying! Why would anyone wanted to take this drug! I would not take this if it was me and I would tolerate or at the very least learn to tolerate the occasional moderate nosebleed and some bruising, even more so, as we do not yet know whether the chemo is actually working.

Any opinion would be helpful particularly if you have had experience of this drug maybe your experience could put my mind at rest regarding whether he should or should not take this as obviously it will still have to be he decision but it would be very helpful if we could get some other peoples opinions.

3 Likes

Oh @Hellodolly it is always a dilemma isn’t it.
I have not heard of this medication (don’t read anything into what I have just said)
I have always found instructions leaflets would put me off taking any medication!!.
I will copy your post to the Blood Cancer UK nurses @BloodCancerUK_Nurses
and I hope others will be able to share their experiences.
Has your husband got a medical contact, like a specialist nurse, that he could talk the situation with?
Please do let us know how you both get on and really look after yourselves.

2 Likes

Hello @Hellodolly,
Sorry to hear that your partner had another bad reaction to the platelet transfusion, what a worry for you all. Was he given a premedication this time to try to prevent a reaction?

I do have some experience with Doptelet also known as ‘avatrombopag’. This drug is often used to treat a condition called immune thrombocytopenia (ITP) where someone’s own immune system destroys healthy platelets. Avatrombopag is one of the newer drugs on the market for this kind of condition and is now used quite readily. Although your partner would be having it as an alternative to platelet transfusion’s, unless he has also developed ITP?

With avatrombopag your partner would have his platelet count monitored regularly and the dose of the drug will be adjusted depending on his platelet response. Unfortunately, I cannot comment on the side effects and this would need to come from the treating team.

I understand your worries around a new medication especially when reading the side effects, I would strongly encourage you to have a discussion with the doctor around the risks of taking it verses the risk of low platelets. The doctor/nurse specialist really needs to go through all of this with you both so you can weigh up the options.

Will he be at the hospital tomorrow to potentially have these conversations? Hopefully they can work with you to find the right solution for platelet management.

You can of course call us on 0808 208 0888.
Best Wishes, Heidi J (Support Services Nurse)

5 Likes

Thank you both Erica and Heidi for your response, our local haematology unit where he’s been having his shots is staffed by nursing staff and they only call a Doctors if there’s a problem so asking the nurses there about medication is pointless.

Unfortunately on day 1 of this cycle whilst waiting to get into the treatment room he had a nose bleed in the waiting room! And the senior nurse told him to tip his head back! This causes you to swallow the blood because it runs down the back of your throat! He didn’t do it and tipped his head forward while pinching his nose. How could a senior nurse give him such wrong advice? He’s phone numbers to call in case aren’t there an unless he is obviously ill there’s no way he’s going to A&E. I am not happy with this hospital but there’s no other place that he could go.

1 Like

Hi @Hellodolly unfortunately you have a dilemma if you are not happy with his hospital but that there is no other place your husband could go.
If you have specific complaints you might consider taking them up formally with the person involved or the hospital.
People have differing thoughts of doing this when your husband needs to be cared for in the hospital.
The hospital PALS (Patient Advice and Liaison Service) is also there for you.
Please do keep posting and look after yourselves